Detoxing Ativan at home is never recommended. As a benzodiazepine, Ativan can pose serious withdrawal symptoms that can be too difficult to deal with at home.
Ativan, the brand name for Lorazepam, is a medication used for the treatment of anxiety. It can be habit-forming, especially when you deviate from the prescription of your doctor.
As a Schedule IV controlled drug, Ativan can influence every person differently. There are cases when no matter how you try to adhere to your doctor’s prescription, building physical dependence on the drug can still be inevitable.
What Are Signs That I Need To Detox
If you notice anything unusual during your treatment, you should talk it out with your doctor. Experiencing side effects may cause certain health risks in the long run. It may also indicate that you need to switch your doses or the medication itself.
Regardless of the reason behind stopping the use of Ativan, you should not do it abruptly because it can strain your body. Doctors recommend tapering slowly until your body gets used to the absence of the substance in your system. This process is called detox.
You can tell that you need to start detoxing Ativan if you experience any of these signs:
- Intense cravings that you can’t resist anymore
- Episodes of restlessness and agitation
- Behavior that strains relationships and hampers work
These signs show that you have built dependence on the drug and by responding with increased doses, you will most likely develop a substance use disorder. You should start detoxing before this condition gets worse.
Is Ativan Detox Dangerous
Yes, it can be dangerous. Given the diversity of every individual’s genetic composition, history of substance abuse, and overall health status, no one can ever predict how far detox can harm your health.
But it is important to note that detoxing benzodiazepines can typically lead to a rebound of any disorder for which it is used. Rebound anxiety, for instance, makes a person experience anxieties more severely compared to when the medication was still taken.
The risk of insomnia is also quite common when you begin to detox. The lack of quality sleep can weaken a person’s physical state, making them more vulnerable to experiencing withdrawal pain.
But the real indication of danger is when you begin to experience any of the following symptoms. These are rare conditions that can be likely among individuals who are heavily intoxicated by the substance. It might be that they have been taking high doses for over some time or they have been engaging in polysubstance abuse.
You can see and hear things that are not there. These are moments of hallucinations. This can trigger violent behaviors which you can exhibit to others or even to yourself. You should see your doctor when this happens.
This is a life-threatening symptom. The risk of grand mal seizure rarely happens but can occur. This is a seizure that lasts longer than usual which can lead to coma or death. If you experience seizures during detox, seek medical help right away.
Increased heart rate
Detox can affect the cardiovascular function of the body. An increased heart rate may bring the risk of hypertension and shallow breathing, conditions that are extremely uncomfortable and dangerous.
High fever can be dangerous. It can make you sweat a lot, and experience chills which can be extremely unpleasant. Some people even experience a convulsion due to high fever. When this happens, call for medical help immediately.
What Makes Home Detox Harmful
Detoxing at home can be stressful. You do not get the right medical care that helps alleviate withdrawal symptoms. This is the common reason why most withdrawal attempts fail. Extreme pain can push them to return to substance use. And if this persists, it can negatively affect the body and will complicate detox treatment in the future.
It is also difficult to assess your condition when you are at home. When signs of dangerous symptoms manifest, they can be overlooked and it may be too late for any intervention to prevent them. However, if you are in a rehab facility, your vital signs are closely monitored and when you feel something strange, you can tell any healthcare staff about it right away.
The tendency to lose your focus on healing and recovery can also be challenging at home. There is a high risk of easily accessing the drug when your cravings become too intense to resist. There are a lot of distractions that can trigger you to return to substance use.
And what happens when you experience severe conditions? If you seek treatment in a medical facility, you can be attended to immediately. This prevents the chances of fatal occurrences.
How Should I Detox Ativan
You should adhere to the guidance of your doctor when you detox. Tapering your doses must be guided by medical expertise. You cannot just decide it for yourself or you might still suffer from extreme withdrawal.
Following a taper schedule may also not be enough to manage your pain. The need for medications to treat specific withdrawal symptoms is also essential. For instance, Flumazenil is a prescription drug that can aid you through detox. However, this can also trigger seizures which is why your doctor must be constantly checking on you when you are taking this.
Therapy sessions are also vital during treatment. They can help you fight off your cravings for the drug. When you engage actively in therapies, you will discover your triggers to substance use and establish ways to cope with them. Your therapist would be a great partner for you to achieve this.
Lastly, you must have heard of rapid detoxification methods. It is a fast way of detoxing and is oftentimes appealing since individuals are sedated in the process, which means you don’t feel any withdrawal pain when you detox.
However, the National Institute on Drug Addiction warns the public that this is not an effective method to reach recovery. No healthcare staff nor any rehab facility is approved to conduct this kind of method on individuals. This is not a good option for anyone.